Texas, 2014

Wildfire in Texas, March 30, 2014

March 30, 2014 · NWS AMA · 1 event in 1 county or zone

The Higgins 2 Wildfire began approximately 1540CST around four to five miles west of Higgins Texas in Lipscomb county. The wildfire consumed an estimated eight thousand and two hundred and ten acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Higgins 2 Wildfire began approximately 1540CST around four to five miles west of Higgins Texas in Lipscomb county. The wildfire consumed an estimated eight thousand and two hundred and ten acres. There four homes and five other structures threatened and also two other structures were destroyed. There were no reports of injuries or fatalities. The exact cause of the wildfire remains under investigation. The wildfire was contained around 2130CST to 2200 CST and a total of twenty-five fire departments or other fire agencies responded to the wildfire including the Texas Forest Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 30, 2:30 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 30, 2:30 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SUN MAR 30 2014

.DISCUSSION...
NO MAJOR CHANGES HAVE BEEN MADE TO THE FORECAST.  MORE WIND THAN
RAIN CAN BE EXPECTED FOR THE UPCOMING WEEK.

SUNNY AND VERY WARM ON MONDAY.  WEAK COLD FRONT MONDAY NIGHT WILL NOT
BE STRONG ENOUGH TO KNOCK HIGH TEMPERATURES BELOW CLIMO ON TUESDAY.
QUICK RECOVERY WITH WARM CONDITIONS AGAIN ON WEDNESDAY.

NEXT FRONTAL BOUNDARY ATTEMPTS TO MOVE INTO NORTHERN SECTIONS
WEDNESDAY NIGHT...WITH BETTER LIKELIHOOD OF DEEPER INTRUSION ON
THURSDAY.  HAVE KEPT LOW POPS IN NORTHERN SECTIONS WEDNESDAY NIGHT
AND THURSDAY WITH NO POPS IN REMAINDER OF FORECAST.

CONDSIDERABLE UNCERTAINTY IN FORECAST FRIDAY THROUGH SUNDAY.  FOR
NOW...HAVE KEPT TEMPERATURES SLIGHTLY COOLER THAN CLIMO DUE TO
POSSIBILITY OF WIDESPREAD CLOUD COVER.  03

COCKRELL

&&

.FIRE WEATHER...
RED FLAG WARNING CONTINUES IN EFFECT THROUGH 9 PM THIS EVENING FOR
ROUGHLY THE NORTHWEST HALF OF THE COMBINED PANHANDLES.  RELATIVE
HUMIDITIES EXPECTED TO FALL WELL BELOW 15 PERCENT ON MONDAY ACROSS
MUCH OF TEXAS PANHANDLE...BUT WINDS MAY BE MARGINAL FOR CRITICAL
FIRE WEATHER CONDITIONS.  HAVE ISSUED FIRE WEATHER WATCH FOR
WESTERN AND SOUTH CENTRAL TEXAS PANHANDLE FOR MONDAY.  ELEVATED TO
POSSIBLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TUESDAY
THROUGH THURSDAY ACROSS MOST OF THE PANHANDLES.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                48  79  32  79  50 /   0   0   0   0   0
BEAVER OK                  49  76  28  65  43 /  10   0   0   5  10
BOISE CITY OK              42  71  26  72  41 /   0   0   0   0   0
BORGER TX                  52  74  35  74  53 /   5   0   0   0   5
BOYS RANCH TX              46  78  32  81  48 /   0   0   0   0   0
CANYON TX                  47  81  32  81  48 /   0   0   0   0   0
CLARENDON TX               54  82  38  74  53 /   5   0   0   5   5
DALHART TX                 40  72  28  78  42 /   0   0   0   0   0
GUYMON OK                  47  71  26  68  43 /   5   0   0   0   5
HEREFORD TX                47  79  32  81  48 /   0   0   0   0   0
LIPSCOMB TX                52  72  32  67  49 /  10   0   0   5  10
PAMPA TX                   51  77  34  70  51 /   5   0   0   5   5
SHAMROCK TX                54  80  39  71  52 /   5   0   0   5  10
WELLINGTON TX              55  85  41  75  52 /   5   0   0   5  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...HARTLEY...MOORE...OLDHAM...POTTER...RANDALL...
     SHERMAN.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
     HUTCHINSON...MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/05
Hazardous weather outlook, Mar 30, 2:54 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT SUN MAR 30 2014

OKZ001>003-TXZ001>020-311130-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
354 PM CDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

SOUTH TO SOUTHWESTERLY WINDS WILL BE SUSTAINED AT SPEEDS APPROACHING
OR BRIEFLY EXCEEDING 35 MPH WITH HIGHER GUSTS THIS AFTERNOON...
LEADING TO LOCALIZED AREAS OF BLOWING DUST AND REDUCED VISIBILITIES.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED INTO THE EVENING OVER
THE CENTRAL AND WESTERN PANHANDLES. ELSEWHERE ACROSS THE PANHANDLES...
ELEVATED FIRE WEATHER CONDITIONS WILL BE NOTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

EACH AFTERNOON THIS WEEK THROUGH THURSDAY WILL PRESENT A THREAT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ACROSS AT LEAST A
PORTION OF THE PANHANDLES. A FIRE WEATHER WATCH IS IN EFFECT FOR
MONDAY FOR THE WESTERN AND SOUTH CENTRAL TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS EACH AFTERNOON THROUGH
EARLY EVENING THROUGH THURSDAY.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lipscomb

When
March 30, 3:40 PM CST to 10:00 PM CST
Where
Lipscomb forecast zone
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499065.